Manifestation of Susac syndrome during interferon beta-1a and glatiramer acetate treatment for misdiagnosed multiple sclerosis: a case report.
Background: Susac syndrome (SS) is characterized by the triad of encephalopathy, branch retinal artery occlusion, and sensorineural hearing loss. However, the diagnosis of SS remains difficult because the clinical triad rarely occurs at disease onset, and symptom severity varies. SS symptoms often suggest other diseases, in particular multiple sclerosis (MS), which is more common. Misdiagnosing SS as MS may cause serious complications because MS drugs, such as interferon beta-1a, can worsen the course of SS. This case report confirms previous reports that the use of interferon beta-1a in the course of misdiagnosed MS may lead to exacerbation of SS. Moreover, our case report shows that glatiramer acetate may also exacerbate the course of SS. To the best of our knowledge, this is the first reported case of exacerbation of SS by glatiramer acetate. CASE PRESENTATION: We present a case report of a patient with a primary diagnosis of MS who developed symptoms of SS during interferon beta-1a treatment for MS; these symptoms were resolved after the discontinuation of the treatment. Upon initiation of glatiramer acetate treatment, the patient developed the full clinical triad of SS. The diagnosis of MS was excluded, and glatiramer acetate therapy was discontinued. The patient's neurological state improved only after the use of a combination of corticosteroids, intravenous immunoglobulins, and azathioprine.
Conclusions: The coincidence of SS signs and symptoms with treatment for MS, first with interferon beta-1a and then with glatiramer acetate, suggests that these drugs may influence the course of SS. This case report indicates that treatment with glatiramer acetate may modulate or even exacerbate the course of SS.